Alert archive / Florida / Tornado Warnings in 2009

Tornado Warning 10, NWS Tampa Bay, FL

June 30, 2009Hillsborough County, Florida

NWS Tampa Bay, FL issued this tornado warning at Jun 30, 2009, 3:09 PM EDT for Hillsborough County, Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2009, 3:09 PM EDT (19:09 UTC)
Expired
Jun 30, 2009, 3:30 PM EDT
In force
21 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Hillsborough County, FL

The radar

The Tampa radar (KTBW), 32 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2970 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2970 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KTBW 301909
TORTBW
FLC057-301945-
/O.NEW.KTBW.TO.W.0010.090630T1909Z-090630T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
309 PM EDT TUE JUN 30 2009

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN HILLSBOROUGH COUNTY IN FLORIDA.

* UNTIL 345 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR CARROLLWOOD...OR 6 MILES SOUTHWEST OF LUTZ...MOVING
  SOUTHEAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  CARROLLWOOD.
  TAMPA INTERNATIONAL AIRPORT.
  TEMPLE TERRACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE PLEASE CALL
813-645-2323.

&&

LAT...LON 2816 8251 2805 8228 2789 8242 2790 8243
      2791 8244 2790 8244 2790 8246 2806 8260
TIME...MOT...LOC 1909Z 307DEG 7KT 2806 8251

$$
2 follow-up statements
000 
WWUS52 KTBW 301916
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
316 PM EDT TUE JUN 30 2009

FLC057-301945-
/O.CON.KTBW.TO.W.0010.000000T0000Z-090630T1945Z/
HILLSBOROUGH FL-
316 PM EDT TUE JUN 30 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
NORTHWESTERN HILLSBOROUGH COUNTY...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.   LOCATED NEAR CARROLLWOOD...OR NEAR TEMPLE
TERRACE...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  CARROLLWOOD.
  TAMPA.
  TEMPLE TERRACE.
  EAST LAKE-ORIENT PARK.
  PALM RIVER-CLAIR MEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2816 8251 2805 8228 2789 8242 2790 8243
      2791 8244 2790 8244 2790 8246 2806 8260
TIME...MOT...LOC 1916Z 290DEG 15KT 2805 8246

$$
000 
WWUS52 KTBW 301930
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
330 PM EDT TUE JUN 30 2009

FLC057-301940-
/O.CAN.KTBW.TO.W.0010.000000T0000Z-090630T1945Z/
HILLSBOROUGH FL-
330 PM EDT TUE JUN 30 2009

...THE TORNADO WARNING FOR NORTHWESTERN HILLSBOROUGH COUNTY IS
CANCELLED...

ALTHOUGH THE TORNADO HAS LIFTED THIS STORM MAY CONTINUE TO PRODUCE
STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT FULLY
DISSIPATES.

THE STORM THAT PRODUCED THE TORNADO HAS NOW WEAKENED AND IS NO LONGER
CAPABLE OF PRODUCING SEVERE WEATHER.

LAT...LON 2816 8251 2805 8228 2789 8242 2790 8243
      2791 8244 2790 8244 2790 8246 2806 8260
TIME...MOT...LOC 1930Z 290DEG 15KT 2803 8240

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jun 30, 2:20 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 30, 2:20 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
220 PM EDT TUE JUN 30 2009

.SHORT TERM (TONIGHT-THURSDAY...MID/UPPER LEVEL TROUGH WILL
REMAIN OVER THE EASTERN U.S. WITH THE SURFACE FRONT STALLED
NORTH OF THE REGION AND THE SURFACE RIDGE AXIS TO THE SOUTH.
THEREFORE...THE WEST TO SOUTHWEST FLOW OF DEEP TROPICAL MOISTURE
WILL CONTINUE WITH MORE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. POTENTIAL FOR SEVERE STORMS
REMAINS MINIMAL WITH MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND
BRIEF GUSTY WINDS UP TO 40 MPH.

INCREASED CLOUD COVER AND HIGH RAIN CHANCES WILL KEEP DAYTIME HIGH
TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL...WHILE OVERNIGHT LOWS
WILL REMAIN ABOVE NORMAL...ESPECIALLY ALONG THE COAST DUE TO THE
ONSHORE FLOW.

.LONG TERM (THURSDAY NIGHT - TUESDAY)...NAM/GFS MODEL GUIDANCE
REMAIN FAIRLY CLOSE TO EACH OTHER REGARDING A SURFACE RIDGE AXIS ACROSS
CENTRAL/NORTHERN FLORIDA FOR THE WEEKEND. MEANWHILE AN U/L TROUGH
ACROSS THE EASTERN STATES GRADUALLY SWINGS INTO THE NORTHWEST
ATLANTIC...WHICH ALLOWS FOR WEAK MID LEVEL HIGH PRESSURE TO DEVELOP
ACROSS THE SOUTHEAST STATES.

POPS DECREASE TO A MORE NORMAL RANGE...30 TO 40 PERCENT EACH DAY
THROUGH MONDAY. POCKETS OF 50 POPS WILL BE KEPT FOR THE SOUTHERN
COUNTIES WERE A HIGHER POOL OF MOISTURE WILL BE AVAILABLE FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP. IN GENERAL...EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS MAINLY IN THE AFTERNOON AND EARLY EVENING
HOURS THROUGH THE LONG TERM.

TUESDAYS FORECAST WILL DEPEND ON THE FINAL SOLUTION FOR THE
EVOLUTION OF THE RIDGE. GFS BRINGS A FRONTAL BOUNDARY ON MONDAY
WHICH PUSHES THE SURFACE RIDGE/HIGH PRESSURE ALOFT BACK TO OUR SOUTH.
ECMWF SHOWS A SIMILAR SOLUTION BUT SOME 12 TO 24 HOURS LATER. FOR
NOW WILL CONTINUE TO CARRY SAME POPS AS ON MONDAY AND WAIT FOR
UPCOMING MODEL RUNS BEFORE INCORPORATING ANY SIGNIFICANT CHANGES.

&&

.AVIATION...DEEP SOUTHWESTERLY FLOW IS BRINGING PLENTY OF SHOWERS
WITH EMBEDDED THUNDERSTORMS ACROSS CENTRAL FLORIDA. ADDITIONAL CELLS
WILL CONTINUE TO FORM OVER THE COASTAL WATERS AND MOVE INLAND WITH
THE WESTERLY FLOW. TEMPOS FOR PERIODS OF MVFR/IFR CONDITIONS WILL
REMAIN IN THE TAFS THROUGH 01/00Z. PASSING SHOWERS WILL LIKELY
CONTINUE DURING THE EVENING AND OVERNIGHT HOURS. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WILL AFFECT THE TERMINALS ON WEDNESDAY
PROBABLY THROUGHOUT THE ENTIRE DAY AS THE MOIST WEATHER PATTERN
CONTINUES FOR THE NEXT 24 HOURS.

&&

.MARINE...THE WEST TO SOUTHWEST FLOW WILL CONTINUE FOR THE NEXT
COUPLE OF DAYS AND GRADUALLY DIMINISH AS THE RIDGE AXIS DRIFTS
NORTH LATE IN THE WEEK. WINDS WILL THEN BECOME MORE SOUTHEAST OVER
THE SOUTHERN WATERS...BUT REMAIN SOUTHWEST ACROSS THE NORTH AND
WITH KIND OF VARIABLE IN BETWEEN. WINDS WILL REMAIN NEAR EXERCISE
CAUTION CRITERIA TONIGHT...THEN GENERALLY REMAIN 15 KNOTS OR LESS.
SEAS WILL REMAIN BETWEEN 3 AND 5 FEET INTO TONIGHT THEN THEY
SHOULD REMAIN 4 FEET OR LESS.

&&

.FIRE WEATHER...NO CONCERNS AS DEEP TROPICAL MOISTURE WILL REMAIN
ACROSS THE AREA FOR THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  86  78  89 /  50  70  40  60
FMY  76  88  76  90 /  50  70  40  60
GIF  76  87  76  90 /  50  70  40  60
SRQ  77  86  77  88 /  50  70  40  60
BKV  74  88  74  90 /  50  70  30  50
SPG  80  86  80  89 /  50  70  40  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM/AVIATION...22/REYNES
Hazardous weather outlook, Jun 30, 4:53 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
453 AM EDT TUE JUN 30 2009

FLZ039-042-043-048>052-055>057-060>062-065-302100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
453 AM EDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY.  THE MAIN
THREAT WILL BE LOCALLY HEAVY RAIN WHICH MAY CAUSE FLOODING OF STREETS
AND LOW LYING AREAS. WIND GUSTS TO 40 MPH WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS...AND CANT RULE OUT AN ISOLATED PULSE SEVERE
THUNDERSTORM.

...RIP CURRENT IMPACT...
SOUTHWEST WINDS OF 15 TO 20 MPH OVER THE COASTAL WATERS WILL PRODUCE
A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
NUMEROUS THUNDERSTORMS WEDNESDAY AFTERNOON WILL AGAIN CREATE A THREAT
OF LOCALLY HEAVY RAIN AND WIND GUSTS TO 40 MPH. SCATTERED AFTERNOON
THUNDERSTORMS WILL OCCUR THURSDAY THROUGH MONDAY. HEAVY RAIN MAY
CAUSE FLOODING OF STREETS AND LOW LYING AREAS EACH DAY.

...RIP CURRENT IMPACT...
A MODERATE RISK OF RIP CURRENTS WILL PERSIST ON WEDNESDAY.  THE THREAT
OF RIP CURRENTS WILL DECREASE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Jun 30, 10:55 AM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1055 AM EDT TUE JUN 30 2009

FLZ039-042-048>051-055-060-062-065-010000-
LEVY-CITRUS-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-
CHARLOTTE-LEE-
INCLUDING THE CITIES OF...CEDAR KEY...CHIEFLAND...CRYSTAL RIVER...
INVERNESS...BROOKSVILLE...SPRING HILL...NEW PORT RICHEY...
ZEPHYRHILLS...CLEARWATER...ST. PETERSBURG...BRANDON...TAMPA...
BRADENTON...SARASOTA...VENICE...PORT CHARLOTTE...PUNTA GORDA...
CAPE CORAL...FORT MYERS
1055 AM EDT TUE JUN 30 2009

...DANGEROUS RIP CURRENTS AT AREA BEACHES...

SURF OF TWO TO FOUR FEET WITH STRONG AND DANGEROUS RIP CURRENTS
HAS BEEN REPORTED AT AREA BEACHES. BEACH GOERS SHOULD USE EXTREME
CAUTION WHEN ENTERING THE WATER AND SWIM ONLY AT GUARDED BEACHES.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAN CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES
AND HEED THE ADVICE OF BEACH PATROL. AT UNGUARDED BEACHES AND
NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH
ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT TO
MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

PRC

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:36 AM EDTSpecial Marine WarningTBW24 min
Jun 30, 1:29 PM EDTAreal Flood AdvisoryTBWHernando, Pasco3 hr
Jun 30, 2:17 PM EDTSpecial Marine WarningTBW58 min
Jun 30, 3:37 PM EDTSpecial Weather StatementTBWHighlands53 min
Jun 30, 5:29 PM EDTSpecial Weather StatementTBWPinellas61 min
Jun 30, 6:52 PM EDTSpecial Weather StatementTBWHillsborough, Pinellas53 min

Nearby

Tornado Warnings in Florida, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.